Twelve students from Wesleyan University have been hospitalized owing to a possible drug overdose.

Two of the students are said to be in a critical state per Middletown police after intaking MDMA which is also known as Molly or ecstasy.  

Authorities believe that the students possibly took a "bad batch" of the synthetic party drug as investigators attempt to trace the drug source.

"Wesleyan is aware of seven students who have been transported to area hospitals with overdose symptoms consistent with the use of Molly (MDMA), and another four students who went directly to the hospital," said Wesleyan University in a statement.

The two students said to be critically ill have been flown to Hartford Hospital. The university's VP for student affairs - Michael Whaley - has sent a campus-wide email which alerts both faculty and students of the incident.

For the uninitiated, Molly is a colloquial usage for the "pure crystalline-powder form of MDMA, usually sold in capsules." Per the National Institute on Drug Abuse, the effects of the drug can last nearly six hours. However, users often take a second dose of Molly as the effect of the first begins to wear off. Moreover, Molly is frequently taken along with other drugs.

The potency of this psychoactive drug, which is pretty popular in nightclubs, can vary from different batches and can lead to a rise in body temperature. This in turn can lead to heart, kidney, or liver failure and sometimes even death of the individual.

The names of the 12 students have not been released by the authorities. The students' parents have been notified.

Whether three students administered Molly in a group together and where they sourced it from has not been divulged by the authorities.

ⓒ 2021 TECHTIMES.com All rights reserved. Do not reproduce without permission.